By Charly Groenendijk Back to Side-Effects
2000 - 2009
Yet who Knows the Truth and Calls it a Lie, is a Criminal."
- In "Galileo Galilei" by Berthold Brecht (1898-1956)
Take notice that also non SSRI anti-depressants (and even Ritalin) may interact (primary or secondary) with the serotonergic (or serotoninergic) system in the brain.
The Serotonin Syndrome is a hyperserotonergic state which is a very dangerous and a potentially fatal side effect of serotonergic enhancing drugs which can have multiple psychiatric and non-psychiatric symptoms. This is a toxic condition which requires heightened clinical awareness in order to prevent, recognize, and treat the condition promptly. Promptness is vital because, as we just mentioned, the serotonin syndrome can be fatal and death from this side effect can come very rapidly. This syndrome is a toxic hyperserotonergic state whose rate of incidence is unknown, but is on the rise. This disorder, brought on by excessive levels of serotonin, is difficult to distinguish from the neuroleptic malignant syndrome because the symptoms are so similar. The neuroleptic malignant syndrome is a serious condition brought on by the use of the neuroleptic drugs.
Source: Prozac: Panacea or Pandora? by Dr Ann Blake Tracy http://members.aol.com/atracyphd/syndrome.htm
The Serotonin Syndrome is a
potentially lethal condition caused by excessive serotonergic activity and is
diagnosed by the presence of at least 3 of 10 symptoms: mental status changes (confusion, hypomania), agitation,
myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, incoordination, and fever.
Symptoms: euphoria, drowsiness, sustained rapid eye movement, overreaction of the reflexes, rapid muscle contraction and relaxation in the ankle causing abnormal movements of the foot, clumsiness, restlessness, feeling drunk and dizzy, muscle contraction and relaxation in the jaw, sweating, intoxication, muscle twitching, rigidity, high body temperature, mental status changes were frequent (including confusion and hypomania - a "happy drunk" state), shivering, diarrhea, loss of consciousness and death.
A recent study (25 sept, 2004) shows us clearly that serotonin toxicity (such as the Serotonin Syndrome) can even appear rapidly in a few hours after taking a single therapeutic dose of SSRI medication. In Bio-Psychiatry it is a common thought that SSRI's are believed to have their effect by inhibiting the re-uptake of serotonin (downregulation of transporters) and thereby gradually increasing serotonin outside the tissue cell wall (extracellular) in the synaptic gap between brain cells (neurons) in the brain. In this important study, Zoloft (Lustral, sertraline) was given to monkeys for 4 weeks to establish how long it would take before Zoloft would have it's effect on serotonergic neurons and thus elevation of serotonin. In contrast with the commonly accepted SSRI theory, it was observed that serotonin levels raised NOT gradually, but rapidly and dramatically and kept on raising during these 4 weeks, an effect that can NOT be ascribed solely to a "re-uptake inhibition" of serotonin.
CASE REPORTS / REVIEWS / ARTICLES